MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Human Factors Issue (2948); Device Handling Problem (3265)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was applied in a different location in the brain than anticipated with the brainlab device involved, and the desired diagnostic sample was not retrieved, despite according to the hospital: the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.The craniotomy (burr hole) did not need to be changed or increased.There were no negative effects to the patient due to the biopsies, there was also no delay of surgery/anesthesia.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue) due to an actual biopsy resection or path actually applied.There are no remedial actions necessary, done or planned for this patient.No prolong of hospitalization was reported either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the navigation display compared to the actual patient anatomy is a combination of the following factors: an insufficient point acquisition by the user during the patient registration, not following the brainlab recommendations as required.Additionally, the surface of the mri scan used for the registration showed artifacts (surface reconstruction was not smooth as required).This caused the brainlab cranial navigation software to not find a match between the display of the preoperative image dataset and the actual patient anatomy that was as accurate as desired for this specific case.One of the navigation reference arrays used on site was found to have a bent pin (damaged array).The difference of the reference introduced by a bent pin when exchanging the unsterile to a sterile array affects navigation accuracy.Apparently it was not detected before the biopsy attempt with the necessary continuous accuracy verification by the user that the resulting deviation between displayed navigation information and the actual patient anatomy exceeded the clinically desired limits for this specific case - although after the patient registration a less than optimal accuracy achieved was determined.As a further potential contributing factor for the unsuccessful biopsy attempts, a shift of the patient's brain might have occurred in between the preoperative image data and the anatomical situation during the surgery, e.G.Due to the craniotomy and/ or loss of cerebrospinal fluid.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy (for retrieval of a diagnostic sample) of a lesion with a size of ca.15 mm, located ca.42 mm deep in the left temporal lobe, has been performed with the aid of the brainlab navigation version 2.1.2.A pre-operative mri scan was acquired 5 days before the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a supine orientation in a head holder.Performed the initial patient registration on the pre-op mri with surface matching to match the display of the navigation to the current patient anatomy.Several attempts for registering were performed.Verified the accuracy of the registration and determined the result as less than optimal, but decided to proceed with medium precision.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, re-verified accuracy, determined location of the burr hole and trajectory with the pointer, and created a burr hole (craniotomy).Aligned a navigated biopsy needle and performed the biopsy, 1 pass with 2 samples.Pathology informed that these samples are non-diagnostic.Performed another biopsy pass freehanded without using navigation, and took an additional sample.Also this sample was determined non-diagnostic by pathology.After the biopsies were taken, the surgeon determined that the navigation display deviated from the actual patient anatomy by ca.5 mm on the head surface.Closed the patient and concluded the surgery.According to the hospital: there is no revision surgery scheduled for this patient at this point of time.The surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.The craniotomy (burr hole) did not need to be changed or increased.There were no negative effects to the patient due to the biopsies, there was also no delay of surgery/anesthesia.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue) due to an actual biopsy resection or path actually applied.There are no remedial actions necessary, done or planned for this patient.No prolong of hospitalization was reported either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key7443129
Report Number8043933-2018-00012
Device Sequence Number13734354
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number22214C
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/05/2018
Initial Report FDA Received Date04/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;